Alert archive / Arkansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 182, NWS Memphis, TN

May 27, 2017Clay County, Greene County, Randolph County, Arkansas; Dunklin County, Missouri

NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 5:25 AM CDT for Clay County, Greene County, Randolph County, Arkansas; Dunklin County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2017, 5:25 AM CDT (10:25 UTC)
Expired
May 27, 2017, 6:15 AM CDT
In force
50 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, AR, Greene County, AR, Randolph County, AR, Dunklin County, MO

The radar

The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 6:00 AM CDTHAIL 1Saint Francis, ARONE INCH HAIL IN TOWN OF ST. FRANCIS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 4:19 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 10.4 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 161 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1997 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

212 
WUUS54 KMEG 271025
SVRMEG
ARC021-055-121-MOC069-271115-
/O.NEW.KMEG.SV.W.0182.170527T1025Z-170527T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
525 AM CDT SAT MAY 27 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Northern Greene County in eastern Arkansas...
  East central Randolph County in eastern Arkansas...
  Clay County in eastern Arkansas...
  Dunklin County in southeastern Missouri...

* Until 615 AM CDT

* At 525 AM CDT, severe thunderstorms were located along a line
  extending from near Neelyville to 6 miles east of Knobel to near
  Evening Star, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Kennett, Malden, Piggott, Corning, Campbell, Rector, Senath,
  Marmaduke, Chalk Bluff Natural Area, Clarkton, Oak Grove Heights,
  Holcomb, Lafe, Reyno, Knobel, St. Francis, Pollard, Greenway,
  McDougal and Success.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3655 8995 3639 8997 3639 8996
      3609 8997 3612 9077 3615 9075 3615 9080
      3616 9081 3636 9079 3650 9072 3650 9022
      3654 9021 3655 9019 3659 9019 3660 9016
      3663 9015
TIME...MOT...LOC 1025Z 270DEG 50KT 3656 9042 3633 9049 3614 9068 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
776 
WWUS54 KMEG 271043
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
543 AM CDT SAT MAY 27 2017

ARC121-271052-
/O.CAN.KMEG.SV.W.0182.000000T0000Z-170527T1115Z/
Randolph AR-
543 AM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL RANDOLPH COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until noon CDT for
eastern Arkansas...and southeastern Missouri.

LAT...LON 3663 8996 3655 8995 3639 8997 3639 8996
      3616 8997 3616 9054 3623 9063 3637 9065
      3650 9063 3650 9022 3654 9021 3655 9019
      3659 9019 3660 9016 3663 9015
TIME...MOT...LOC 1042Z 270DEG 50KT 3656 9016 3633 9023 3614 9042 

$$

ARC021-055-MOC069-271115-
/O.CON.KMEG.SV.W.0182.000000T0000Z-170527T1115Z/
Greene AR-Clay AR-Dunklin MO-
543 AM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 AM CDT
FOR NORTHEASTERN GREENE...CLAY AND NORTHEASTERN DUNKLIN COUNTIES...

At 542 AM CDT, severe thunderstorms were located along a line
extending from Glennonville to Greenway to near Marmaduke, moving
east at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Kennett, Malden, Piggott, Corning, Campbell, Rector, Marmaduke, Chalk
Bluff Natural Area, Clarkton, Holcomb, Lafe, Knobel, St. Francis,
Pollard, Greenway, McDougal, Glennonville, Saint Francis, Crockett
and Nimmons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3663 8996 3655 8995 3639 8997 3639 8996
      3616 8997 3616 9054 3623 9063 3637 9065
      3650 9063 3650 9022 3654 9021 3655 9019
      3659 9019 3660 9016 3663 9015
TIME...MOT...LOC 1042Z 270DEG 50KT 3656 9016 3633 9023 3614 9042 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 4:35 AM CDT, 50 minutes earlier.

Area forecast discussion, May 27, 4:35 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
435 AM CDT Sat May 27 2017

.DISCUSSION...

An active weather period is anticipated for the next 48 hours as a
series of shortwaves initiate thunderstorm activity within a
strongly unstable and sheared environment. Severe thunderstorm
potential will be a concern throughout this period.

An initial shortwave early this morning has initiated a cluster
of severe thunderstorms over northern Arkansas into southern
Missouri. This complex of storms will continue to advance east
southeast with the latest CAM model solutions suggesting an
expansion further south with activity to at least the Interstate
40 corridor and potentially into northeast Mississippi by late
morning. The environment in advance of these storms remains quite
favorable with MLCAPES between 2000-3000 j/kg and steep mid level
lapse rates around 8.0 c/km. In addition, deep layer shear around
40 kts will be sufficient to maintain storm organization. A severe
potential should be maintained across the northern portions of the
Mid South this morning in association with this cluster of storms
as it progresses southeast and maintains an increasingly QLCS mode
with embedded supercell structures. The primary threats this
morning will be large hail and damaging winds as the flow remains
primarily unidirectional in nature. This activity should shift
east of the forecast area by this afternoon. There still may be a
few scattered new storms across portions of northwest Tennessee
near the Tennessee River, but further west expect mainly a return
to dry conditions. Temperatures should warm this afternoon into
the middle and upper 80s behind the morning convection with very
humid conditions expected as dewpoints remain in the lower to
middle 70s. This should result in afternoon heat index values into
the upper 90s across the Delta counties.

Attention will turn upstream across southern Missouri this evening
as a more significant shortwave rotates around the base of a large
scale upper trough over the Northern Plains and Upper Mississippi
Valley. This should initiate storms to our northwest over Missouri
this afternoon which should organize into a forward propagating
Mesoscale Convective System (MCS) which should advance into
portions of northeast Arkansas, the Missouri Bootheel, and far
northwest Tennessee towards or just after sunset. The airmass will
become strongly unstable and remain so through tonight. Even
overnight, MLCAPE between 1500-3000 j/kg can be expected along
with steep mid level lapse rates around 8.5 c/km and LI/s around
-8c. These impressive instability parameters will be combined with
 ample deep layer (0-6km) shear to support severe weather. A
 moderate risk for severe weather is in place for tonight across
 our northern tier with an enhanced risk further south to the
 Interstate 40 corridor. The primary severe weather threat will be
 damaging winds, some potentially widespread and significant
 across these areas. In addition, large hail and isolated
 tornadoes may occur, especially with any QLCS circulations that
 develop within the MCS. Storms may gradually weaken in intensity
 as they drop south of the Interstate 40 corridor, but some severe
 weather is likely to continue just not as widespread in nature.

Any overnight activity should diminish by Sunday morning as the
lead shortwave rotates northeast of the area. Latest model
guidance suggests that the atmosphere should destabilize again by
afternoon with steepening mid level lapse rates around 8.0 c/km
and MLCAPE values between 1500-3000 j/kg ahead of the main upper
level trough as it pushes into the Mid South. There is some
uncertainty with regard to how the Saturday night convection
impacts the instability on Sunday. It appears that the best
potential for reinitiation of storms on Sunday afternoon and
evening will be along and south of the I-40 corridor. Again, if
the expected instability can be realized, then deep shear should
be sufficient to support a few severe storms with damaging winds
and large hail. This should occur ahead of a surface cold front
that will push slowly south through Sunday night and be positioned
across north Mississippi into Monday.

Warm and moist conditions will persist into next week with a
continued threat for wet and stormy weather. A stalling front
combined with ample gulf moisture and a slow moving upper low
approaching from the west should keep scattered to numerous storms
in the forecast through much of next week. Temperatures should
remain near seasonable levels through the extended forecast
period.

JLH

&&

.AVIATION...

VFR conditions will prevail through much of the overnight before
low clouds develop toward sunrise and continue into Saturday
morning. Latest guidance points toward the possibility of sct
shras/tsras during the 10z-18z time frame so included a VCTS for
that time period at KJBR, KMEM and KMKL. Cigs will gradually
improve to VFR by Saturday afternoon. Next concern is a line of
thunderstorms that will likely be entering the forecast area
toward the end of the period. SSW winds at 7-9 kts will increase
to 10-15 kts Saturday morning with higher gusts.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, May 27, 4:51 AM CDT, 34 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
451 AM CDT Sat May 27 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-281200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
451 AM CDT Sat May 27 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

An initial round of severe thunderstorms is expected this morning
across northeast Arkansas, the Missouri Bootheel, west Tennessee,
and portions of far northern Mississippi. Damaging winds and large
hail are expected with a line of storms moving across the region.
These storms should exit our eastern areas by early afternoon.

For later this evening and tonight, there is a Moderate Risk for
severe thunderstorms north of a line from Jonesboro, Arkansas, to
Dyersburg, Tennessee, to Martin, Tennessee. There is an Enhanced
Risk for severe thunderstorms south of the Moderate risk and north
of a line from Marvell, Arkansas, to Hernando, Mississippi, to
Savannah, Tennessee. The Enhanced Risk area includes the Memphis
Metropolitan Area. The primary severe weather threat will be
damaging winds, which may be widespread and significant. In
addition, large hail and isolated tornadoes are also possible. The
primary timing for severe weather will be later this evening and
overnight.

A Slight Risk for severe weather remains across the remainder of
the area. Although not as widespread, the potential will exist for
severe storms in these locations tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Slight Risk for Severe Thunderstorms across the entire
Mid South on Sunday and Sunday night. The primary severe weather
risks during this period will be damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed today through Sunday
night.

JLH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:13 AM CDTSevere Thunderstorm WarningMEGLawrence, Randolph47 min
May 27, 4:47 AM CDTSevere Thunderstorm WarningMEGClay, Greene, Lawrence, Randolph43 min
May 27, 5:29 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Lawrence, Randolph46 min
May 27, 5:54 AM CDTSevere Thunderstorm WarningMEGClay51 min
May 27, 6:10 AM CDTSevere Thunderstorm WarningMEGCraighead, Greene, Mississippi50 min
May 27, 6:45 AM CDTSevere Thunderstorm WarningMEGMississippi21 min
May 27, 12:03 PM CDTRiver Flood AdvisoryMEGLee9 days

Nearby

Severe Thunderstorm Warnings in Arkansas, 2017Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.